Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 229, NWS Des Moines, IA

July 1, 2011Dallas County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 1, 2011, 10:50 PM CDT for Dallas County, Guthrie County, Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2011, 10:50 PM CDT (03:50 UTC)
Expired
Jul 1, 2011, 11:30 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Dallas County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 26 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 10:50 PM CDTTSTM WND DMGYale, IALARGE TREE LIMBS DOWN...ONE CAUSED DAMAGE TO A PORCH.
Jul 1, 11:19 PM CDTTSTM WND DMGPerry, IANICKEL HAIL...WITH 4-6 INCH TREE LIMBS DOWN ACROSS TOWN...

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
2378 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

312 
WUUS53 KDMX 020350
SVRDMX
IAC049-077-020430-
/O.NEW.KDMX.SV.W.0229.110702T0350Z-110702T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1050 PM CDT FRI JUL 1 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DALLAS COUNTY IN CENTRAL IOWA...
  EAST CENTRAL GUTHRIE COUNTY IN WEST CENTRAL IOWA...

* UNTIL 1130 PM CDT

* AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR PANORA...OR 37 MILES WEST OF DES MOINES...AND MOVING
  EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DALLAS CENTER...WAUKEE...PERRY AIRPORT...MINBURN AND GRANGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

&&

LAT...LON 4183 9440 4186 9382 4162 9381 4160 9379
      4161 9381 4160 9381 4166 9441
TIME...MOT...LOC 0350Z 271DEG 23KT 4174 9428
WIND...HAIL 60MPH 1.50IN

$$

DONAVON
3 follow-up statements
749 
WWUS53 KDMX 020405
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1105 PM CDT FRI JUL 1 2011

IAC049-077-020430-
/O.CON.KDMX.SV.W.0229.000000T0000Z-110702T0430Z/
GUTHRIE IA-DALLAS IA-
1105 PM CDT FRI JUL 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
DALLAS AND EAST CENTRAL GUTHRIE COUNTIES UNTIL 1130 PM CDT...

AT 1102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF PERRY...OR 31 MILES NORTHWEST OF DES MOINES...MOVING
EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  PERRY...DALLAS CENTER...WOODWARD...MINBURN AND GRANGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4183 9436 4186 9382 4165 9381 4170 9437
TIME...MOT...LOC 0405Z 255DEG 32KT 4178 9412
WIND...HAIL 60MPH 1.00IN

$$

DONAVON
831 
WWUS53 KDMX 020420
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1120 PM CDT FRI JUL 1 2011

IAC077-020430-
/O.CAN.KDMX.SV.W.0229.000000T0000Z-110702T0430Z/
GUTHRIE IA-
1120 PM CDT FRI JUL 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GUTHRIE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4178 9428 4183 9428 4183 9427 4186 9382
      4169 9382 4170 9428 4177 9428
TIME...MOT...LOC 0420Z 255DEG 32KT 4176 9393

$$

IAC049-020430-
/O.CON.KDMX.SV.W.0229.000000T0000Z-110702T0430Z/
DALLAS IA-
1120 PM CDT FRI JUL 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
DALLAS COUNTY UNTIL 1130 PM CDT...

AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
DALLAS CENTER...OR 22 MILES NORTHWEST OF DES MOINES...MOVING EAST AT
35 MPH.

LOCATIONS IMPACTED INCLUDE...
  WOODWARD AND GRANGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4178 9428 4183 9428 4183 9427 4186 9382
      4169 9382 4170 9428 4177 9428
TIME...MOT...LOC 0420Z 255DEG 32KT 4176 9393
WIND...HAIL 60MPH 1.00IN

$$

DONAVON
413 
WWUS53 KDMX 020431
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1131 PM CDT FRI JUL 1 2011

IAC049-020440-
/O.EXP.KDMX.SV.W.0229.000000T0000Z-110702T0430Z/
DALLAS IA-
1131 PM CDT FRI JUL 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DALLAS COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4178 9428 4183 9428 4183 9427 4186 9382
      4169 9382 4170 9428 4177 9428
TIME...MOT...LOC 0420Z 252DEG 30KT 4176 9409

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:41 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 1, 6:41 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
641 PM CDT FRI JUL 1 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
SHORTWAVE LIFTING THROUGH CENTRAL SOUTH DAKOTA TO CONTINUE TO LIFT
NORTH AND EAST THIS EVENING WITH AN ASSOCIATED AREA OF LOW PRESSURE
SITUATED FROM NE NEBRASKA INTO CENTRAL MN/WESTERN WI. ASSOCIATED
COLD FRONT STRETCHING BACK TO THE SOUTHWEST ACROSS SE NE/NC KS. AS
THE LOW PRESSURE AREA LIFTS NORTHEAST AND COLD FRONT SLIDES THROUGH
STATE...EXPECT CAP TO WEAKEN AS TEMPS COOL ALOFT AND COULD SEE SOME
CONVECTIVE DEVELOPMENT ALONG THE FRONT ACROSS NORTHWESTERN/WESTERN
CWA BY AROUND 00Z OR A LITTLE LATER. WITH MAIN PUSH OF DYNAMICS
FURTHER NORTH...SOME CONCERN OVER HOW MUCH WIDESPREAD ACTIVITY MAY
BE ACROSS THE STATE TONIGHT. BEST CHANCES WILL REMAIN ACROSS
NORTHERN CWA...BUT NOT SURPRISED TO SEE ENTIRE FRONT LIGHT UP WITH
SOME ISOLATED SEVERE AS IT PUSHES SOUTHEASTWARD THROUGH THE CWA. AS
FOR TEMPERATURES...LOWS WILL BE COOLEST IN AREAS BEHIND THE
FRONT...AS FRONT EXPECTED TO BE SITUATED ACROSS FAR SOUTHEASTERN CWA
BY 12Z SATURDAY WITH AREAS ALONG AND AHEAD OF THE FRONT REMAINING IN
THE 70S OVERNIGHT.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
FRONT WILL BE EXITING THE STATE BY SATURDAY MORNING WITH WEAK
RIDGING BUILDING INTO THE NORTHWEST.  IT APPEARS THAT DRIER AIR AND
SUBSIDENCE WILL KEEP PRECIPITATION AT BAY ALONG WITH COOLER
TEMPERATURES AS COLD FRONT SETTLES TO THE SOUTH.  THIS BREAK SHOULD
LAST INTO SATURDAY NIGHT BEFORE WAA AND THETA-E ADVECTION INCREASE
INTO SUNDAY. THIS WILL BRING A RETURN TO THE THREAT OF PCPN INTO
SUNDAY AND SUNDAY NIGHT...ESPECIALLY WERE THE MOISTURE GRADIENT
REMAINS IN THE WEST AND CENTRAL.  THE THREAT DIMINISHES SOME ON
MONDAY AND MONDAY NIGHT AS THE FOCUS SHIFTS MORE TOWARD THE NORTH
WITH AN APPROACHING SHORTWAVE AND ADVANCING FRONT.  THIS SYSTEM WILL
BE THE NEXT TO AFFECT THE STATE INTO TUESDAY AND EARLY WEDNESDAY AND
HAVE CONTINUED THE THREAT OF STORMS DURING THIS TIME.  GFS REMAIN
VERY BULLISH WITH PCPN CHANCES INTO THE MIDDLE AND LATER HALF OF THE
WORK WEEK WHILE EURO DRIES THINGS OUT AFTER THE SYSTEM DEPARTS
MIDWEEK.  HAVE TENDED TOWARD THE DRIER EURO AT THIS POINT AS
BOUNDARY SHOULD GET FORCED A BIT FARTHER SOUTH WITH DEEPENING TROF
ACRS HUDSON BAY.

&&

AVIATION...02/00Z
MAINLY VFR CONDS EXPECTED THROUGH TAF PD. COLD FRONT IS APPROACHING
FROM NW AND SHOULD WEAKEN AND SLOW SLIGHTLY AS IT CROSSES THE AREA
TONIGHT...REACHING KOTM SOMETIME AROUND 09Z. WINDS WILL LOSE THEIR
GUSTINESS BY ABOUT 02 OR 03Z THIS EVE...BUT WILL SHIFT RAPIDLY WITH
FROPA AND SHOULD INCREASE FOR A COUPLE OF HOURS RIGHT BEHIND THE
FRONT AT KMCW AND KFOD. TSTMS ALSO POSSIBLE AT THOSE TWO
TERMINALS...BUT ARE ISOLD-SCT SO HAVE HANDLED WITH JUST BRIEF VCTS
AROUND FROPA TIME. OTHER CONCERN IS CLDS WITH DECENT CAA BEHIND THE
FRONT COMING DURING EARLY MORN HRS SAT...BUT BELIEVE LOW LEVEL
MOISTURE WILL BE LOW ENOUGH THAT WE SHOULD NOT SOCK IN WITH MVFR/IFR
STRATUS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BEERENDS
LONG TERM...COGIL
AVIATION...LEE
Hazardous weather outlook, Jul 1, 7:12 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT FRI JUL 1 2011

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-021100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
712 PM CDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF WESTERN AND
NORTHWESTERN IOWA THIS EVENING. A FEW STORMS WILL BE SEVERE DURING
THIS TIME...WITH STRONG WINDS AND LARGE HAIL LIKELY.
THEREAFTER...STORMS WILL BECOME MORE ISOLATED AS THEY SPREAD EAST
AND SOUTHEAST OVERNIGHT. NO SEVERE WEATHER IS EXPECTED AFTER
MIDNIGHT.

FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES MOINES
RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH THE MIDDLE OF NEXT
WEEK. HOWEVER...THE PROBABILITY OF SEVERE WEATHER REMAINS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEE

In the hours before

Local storm report, Jul 1, 9:19 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
919 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     LAKE MILLS              43.42N 93.53W
07/01/2011                   WINNEBAGO          IA   EMERGENCY MNGR

            NUMEROUS TREES DOWN FROM THOMPSON TO LAKE MILLS TO
            SCARVILLE.

&&

DEROY
Local storm report, Jul 1, 9:29 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
929 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     GILMORE CITY            42.73N 94.46W
07/01/2011                   POCAHONTAS         IA   TRAINED SPOTTER

            12 INCH DIAMETER TREES DOWN.

&&

DEROY
Local storm report, Jul 1, 9:47 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
947 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND DMG     OTHO                    42.42N 94.15W
07/01/2011                   WEBSTER            IA   TRAINED SPOTTER

            ONE-FOOT DIAMETER TREE DOWNED.

&&

KD
Local storm report, Jul 1, 10:03 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1003 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             LAKE MILLS              43.42N 93.53W
07/01/2011  E1.50 INCH       WINNEBAGO          IA   EMERGENCY MNGR

&&

DEROY
Local storm report, Jul 1, 10:13 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1013 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             1 NNW MASON CITY        43.17N 93.20W
07/01/2011  E1.00 INCH       CERRO GORDO        IA   TRAINED SPOTTER

&&

JB
Local storm report, Jul 1, 10:18 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1018 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     CLEAR LAKE              43.14N 93.37W
07/01/2011                   CERRO GORDO        IA   LAW ENFORCEMENT

            BOAT BLOWN FROM THE DOCK INTO A HOUSE AT THE 700TH BLOCK
            OF SOUTH SHORE DRIVE.

&&

KD

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:07 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto38 min
Jul 1, 7:19 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac41 min
Jul 1, 7:41 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto49 min
Jul 1, 8:00 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas45 min
Jul 1, 8:54 PM CDTSevere Thunderstorm WarningDMXWinnebago, Worth36 min
Jul 1, 9:11 PM CDTSevere Thunderstorm WarningDMXWorth49 min
Jul 1, 9:13 PM CDTSevere Thunderstorm WarningDMXCalhoun, Hamilton, Webster47 min
Jul 1, 9:33 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Worth42 min
Jul 1, 9:42 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright48 min
Jul 1, 10:05 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Wright40 min
Jul 1, 11:19 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.